Alert archive / Missouri / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 199, NWS Paducah, KY

September 19, 2002New Madrid County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Sep 19, 2002, 3:13 PM CDT for New Madrid County, Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2002, 3:13 PM CDT (20:13 UTC)
Expired
Sep 19, 2002, 3:45 PM CDT
In force
32 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County New Madrid County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2239 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WUUS53 KPAH 192013
SVRPAH
MOC143-192045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
313 PM CDT THU SEP 19 2002

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEW MADRID COUNTY IN SOUTHEAST MISSOURI

* UNTIL 345 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF RISCO...MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IN THE WARNING INCLUDE HOWARDVILLE...LILBOURN AND NEW
  MADRID

DIME SIZE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL 
SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PADUCAH.

LAT...LON 3655 8983 3645 8973 3668 8941 3680 8952
          3666 8964

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 1:33 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 19, 1:33 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
133 PM CDT THU SEP 19 2002

PRIMARY SHORTWAVE TROUGH OVER THE CENTRAL PLAINS WILL HAVE PLENTY OF
MOISTURE TO WORK WITH AS IT LIFTS NORTHEAST ACROSS THE GREAT LAKES
REGION OVER THE NEXT 36 HOURS. BANDS OF CONVECTION WILL FORM ALONG
AND AHEAD OF THE COLD FRONT...GIVING MOST AREAS SOME LOCALLY HEAVY
RAIN. LATEST RADAR AND LIGHTNING IMAGES SHOW A LARGE BAND OF
CONVECTION FROM THE MISSOURI BOOTHEEL...SOUTHWEST TO THE ARKLATEX
REGION. MORE SCATTERED CONVECTION HAS DEVELOPED OVER THE EVV
TRI-STATE AREA WHERE THERE HAS BEEN PLENTY OF SUN.

SHORT TERM CONCERNS ARE FINE TUNING POPS AND EVALUATING HEAVY RAIN
POTENTIAL. ALL MODELS ARE CRANKING OUT SOME HEFTY QPF TONIGHT AND
FRIDAY...ON THE ORDER OF 2 TO 3 INCHES. SUBTLE DIFFERENCES EXIST
WITH REGARD TO THE AXIS OF HEAVIEST RAINFALL...WITH THE AVN MODEL
TENDING TO KEEP THE MAXIMUM QPF RIGHT ALONG THE COLD FRONT. ETA
CRANKS OUT THE HEAVIEST QPF OVER WRN KENTUCKY/SW INDIANA
TONIGHT...THEN DEVELOPS ANOTHER BAND OF HEAVY RAIN ALONG THE FRONT
EARLY FRIDAY. THE ETA QPF APPEARS TO BE VERIFYING BETTER...BASED ON
THE CURRENTLY OBSERVED BAND OF STORMS OVER ERN ARKANSAS. CATEGORICAL
POPS AND MENTION OF LOCALLY HEAVY RAIN APPEARS WARRANTED IN ALL
AREAS TONIGHT. THE GROUND SHOULD BE ABLE TO HANDLE SOME HEAVY RAIN
DUE TO THE ONGOING DROUGHT. EXTENSIVE CLOUDINESS AND WARM MID LEVEL
TEMPS WILL RESULT IN MARGINAL INSTABILITY FOR A SEVERE WEATHER THREAT
/PER SPC DAY ONE OUTLOOK/...WITH BOWING LINE SEGMENTS THE MAIN
CONCERN.

AVN/ETA ARE IN BETTER AGREEMENT WITH THE TIMING OF THE COLD FRONT
FRIDAY. EVEN WITH THE FRONT THROUGH THE FORECAST AREA BY THE END OF
THE DAY...AVN STILL LINGERS SOME PRECIP ACROSS WRN KENTUCKY AND SW
INDIANA INTO FRIDAY EVENING. THE 850 MB TROUGH LAGS THE COLD FRONT
BY ABOUT 6 HOURS...WHICH APPEARS TO BE WHY THE MODELS LINGER PRECIP
INTO THE EVENING. WILL NOT FIGHT AVN/NGM/ETA MOS...ALL OF WHICH
LINGER POPS INTO THE EVENING FOR EASTERN ZONES.

A VERY QUIET WEEKEND IS EXPECTED. FIRST WAVE OF COOLER AND DRIER AIR
WILL ARRIVE FRIDAY NIGHT...FOLLOWED BY A SECOND SURGE LATE SATURDAY.
THIS SECONDARY FRONT WILL BE ASSOCIATED WITH A CLIPPER TYPE
SHORTWAVE CROSSING THE MISSISSIPPI VALLEY IN NORTHWEST FLOW. VERY
LITTLE MOISTURE WILL BE AVAILABLE FOR CLOUDINESS ALONG THE FRONT.

BIGGEST CHANGE FOR NEXT WEEK IS THAT THE MRF/AVN ENSEMBLES ARE
DEEPER WITH THE 500 MB TROUGH OVER THE NORTH CENTRAL U.S. THIS
RESULTS IN A STRONGER PUSH OF COOL AND DRY AIR INTO OUR FORECAST
AREA. HPC AND MRF MOS GUIDANCE SHOWS LOWS IN THE 40S EARLY IN THE
WEEK.

.PAH...NONE.

MY

Nearby

Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.